How do nifedipine, verapamil and diltiazem affect lower esophageal sphincter pressure?
C.E. Pope (Seattle)
Pharmacologic agents that affect the strength of smooth muscle contractions might conceivably be of benefit in esophageal diseases in which there is increased tone of the lower esophageal sphincter (LES) (achalasia, hypertensive LES), or might lead to difficulties if such agents inhibited a normal LES and thus led to pathological reflux. Introduction of the calcium-channel blocking agents such as nifedipine, verapamil and diltiazem for the treatment of angina pectoris presented a new class of drugs whose esophageal effects needed to be investigated.
Normal subjects (Table I)
After a suggestion by Weiser et al. that nifedipine might decrease LES pressure , a study of six normal subjects was reported by Blackwell, Holt and Heading . They found a drop in LES pressure in all subjects given nifedipine, the mean LES pressure falling from 17.6 mmHg to 7.7 mmHg, a significant drop. Only one subject fell to a truly pathological level. This fall occurred within 20-30 minutes of the oral ingestion of 20 mg of nifedipine, and the effect lasted for another 30 minutes.
A different compound, verapamil, was investigated in eight control subjects by Becker and Burakoff . They infused verapamil intravenously at a dose of 0.15 mg/kg and noted a prompt drop of approximately 30% in the resting LES pressure which lasted for approximately 10-15 minutes after the cessation of the i.v. verapamil.
When nifedipine was administered sublingually to 10 normal subjects, a dose-dependent fall in LES pressure was demonstrated . The fall was approximately 35% of the pretreatment values. When individual serum drug levels were plotted against the percentage fall in LES pressure, an excellent correlation was found (r = 88). The same group demonstrated that an addition of an anticholinergic drug, propantheline bromide, caused a further fall in LES pressure to 45% of initial values .
When nifedipine was compared to some of its newer analogues (nitrendipine, nimodipine and nisoldipine), it was found that nifedipine still had the greatest effect on lowering LES pressure  As in the study of Hongo et al. , there was excellent correlation between fall in LES presssure and serum levels of nifedipine (r = 92)
In contrast to the decrease in LES pressure seen after nifedipine and verapamil, a third calcium-channel blocking drug, diltiazem, produced no effect on the sphincter after oral doses sufficient to provide good therapeutic blood levels and side effects of flushing and headache . Unlike the other calcium channel blocking drugs mentioned earlier, there was also no decrease in peristaltic amplitude in the body of the esophagus after the administration of diltiazem.
Achalasia (Table II)
In the original communication by Weiser et al. on the esophageal effects of nifedipine , they noted a fall in the mean pressure of the LES in patients with achalasia from 45.5 to 14.5 mmHg. This group also conducted an open-label trial on eight patients with achalasia and reported them to be subjectively free from symptoms for six months. No objective studies on esophageal emptying were reported.
A larger cross-over study in patients with achalasia treated with either 10 or 20 mg of nifedipine three times a day showed a fall in LES pressure from 45 to 30 mmHg, which was also associated with clinical improvement in the patients' symptom of dysphagia . No effect on LES relaxation (or lack of it ) was seen.
A fall in LES pressure of approximately 47% was demonstrated in 15 patients with achalasia . Esophageal emptying as measured by a radionuclide test was much less affected, however. These investigators felt that isosorbide dinitrate caused more fall in LES pressure and better emptying than did nifedipine.
Similar results were found in 20 patients with achalasia in whom a 30% fall in LES pressure was noted during an acute study . This led the group to perform a randomized double-blind study in ten patients in whom the LES pressure fell from a mean of
42.4 mmHg to 30.3 mmHg . However, esophageal emptying as measured by scintigraphy was unchanged and symptom relief was only partial. Even less of an effect on nifedipine and LES pressure was found in England, where 10 mg of nifedipine caused no change in LES pressure (21.9 mmHg to 18.8 mmHg) . Esophageal emptying as scanned by scintigraphy was also unchanged.
In an other double-blind cross-over study of patients with achalasia treated with either nifedipine 20 mg or verapamil 160 mg orally, significant falls in LES pressure were obtained . However, there was no concomitant improvement in symptoms as a group, although a few individuals reported some clinical improvement.
Other esophageal motility disorders
In nine patients with high amplitude contractions and chest pain, nifedipine caused a fall of 61% from the mean value of 36.2 mmHg . In a clinical series of patients with hypertensive LES, good relief of chest pain and dysphagia was reported with nifedipine but not with placebo . No acute measurements of LES pressures were reported in this study. Twenty patients with high amplitude contractions (nutcracker esophagus) dropped from a mean pressure of 28 mmHg to 18 mmHg . The amplitude of contraction in the body also dropped, but clinical improvement could not be correlated with changes in either LES pressure or peristaltic amplitude.
It seems quite clear that in both normal states and when motor disorders are present that calcium channel blocking drugs can cause a decrease in LES pressure which is highly significant in most studies. Nifedipine seems to be more powerful than verapamil; diltiazem does not seem to lower LES pressure, although it has not been as thoroughly studied. However a significant drop in LES pressure as measured in the manometric laboratory does not seem to translate into clinical improvement in achalasia, for instance. Although symptoms may improve a bit, esophageal emptying is not improved On the other hand, the drop in LES pressure seen in normal subjects has not led to an increased amount of reflux disease as was originally feared. It is rare for referral from the cardiology clinic, where these drugs are used frequently, to the gastroenterology clinic because of medication-related reflux symptoms to occur. My personal experience in treating patients with achalasia with nifedipine has been rather disappointing. However, new forms of calcium channel blocking drugs yet to be developed may still offer hope to the esophageal therapist in the future.
1. Weiser HF, Lepsien G, Golenhofen K, Siewert R. Clinical and experimental studies on the effect of nifedipine on smooth muscle of the oesophagus and LES. In: Duthie HL, ed. Gastrointestinal motility in health and disease. Lancaster: MTP Press Ltd, 1978:565-572.
6. Konrad-Dalhoff I, Baunack AR, Ramsch K-D, Ahr G, Kraft H, Schmitz H, Weirauch TR, Kuhlman J. Effect of the calcium antagonists nifedipine, nitrendipine, nimodipine and nisoldipine on oesophageal motility in man. Eur J Clin Pharmacol 1991;41:313-316.